Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 11, NWS Atlanta, GA

January 5, 2020Clarke County, Greene County, Oconee County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 5, 2020, 6:35 AM EST for Clarke County, Greene County, Oconee County, Georgia. It took effect at Jan 5, 2020, 11:30 AM EST. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 5, 2020, 6:35 AM EST (11:35 UTC)
In effect from
Jan 5, 2020, 11:30 AM EST
Expired
Jan 5, 2020, 11:17 PM EST
In force
12 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Clarke County, GA, Greene County, GA, Oconee County, GA

The radar

The Robins AFB radar (KJGX), 116 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River near Penfield (PNFG1). The gauge peaked at 13.15 ft at Jan 5, 2020, 6:00 PM EST.

actionminormoderate101501/0501/0601/07
Action stage
11 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

050 
WGUS42 KFFC 051135
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
635 AM EST Sun Jan 5 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC059-133-219-060135-
/O.NEW.KFFC.FL.W.0011.200105T1630Z-200106T1424Z/
/PNFG1.1.ER.200105T1630Z.200106T0000Z.200106T0824Z.NO/
635 AM EST Sun Jan 5 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Oconee River near Penfield.
* From this morning until Monday morning.
* At 6 AM Sunday the stage was 12.5 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 13 feet.
* Forecast to rise above flood stage by late this morning and 
  continue to rise to near 13.4 feet by this evening. The river will 
  fall below flood stage by early Monday morning.
* At 13 feet...Flood Stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the Georgia 
  Highway 15 bridge. The right bank begins to overflow into 
  agricultural land and pastures with a foot or two of water.
  

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
3 follow-up statements
098 
WGUS82 KFFC 051553
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1053 AM EST Sun Jan 5 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties 

  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties 

 
GAC021-153-169-207-289-060553-
/O.EXT.KFFC.FL.W.0010.000000T0000Z-200106T0712Z/
/MACG1.1.ER.200104T2251Z.200105T0815Z.200106T0112Z.NO/
1053 AM EST Sun Jan 5 2020

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Ocmulgee River near Macon.
* Until late tonight.
* At 10AM Sunday the stage was 18.4 feet...and falling.
* Minor flooding will continue.
* Flood stage is 18.0 feet.
* The river will continue to fall to below flood stage by this 
  evening.
* At 19.0 feet...Minor flooding continues. The Macon Greenway 
  Ocmulgee Heritage Trail will begin to flood in areas just north of 
  the Martin Luther King Boulevard bridge. The public should not use 
  this portion of the trail. In addition...the lowest sections of the
  Charles Jones Gateway Park will flood. Portions of agricultural 
  lands well downstream will be under two feet of water.
  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$

GAC059-133-219-060553-
/O.EXT.KFFC.FL.W.0011.200105T1701Z-200106T1200Z/
/PNFG1.1.ER.200105T1701Z.200106T0000Z.200106T0600Z.NO/
1053 AM EST Sun Jan 5 2020

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Oconee River near Penfield.
* From this afternoon until Monday morning.
* At 10AM Sunday the stage was 12.8 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by this afternoon and continue 
  to rise to near 13.4 feet by this evening.The river will fall below
  flood stage by after midnight tomorrow.
* At 13.0 feet...Flood Stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the Georgia 
  Highway 15 bridge. The right bank begins to overflow into 
  agricultural land and pastures with a foot or two of water.
  

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
548 
WGUS82 KFFC 060041
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
741 PM EST Sun Jan 5 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties 

 
GAC059-133-219-060908-
/O.EXT.KFFC.FL.W.0011.000000T0000Z-200106T0908Z/
/PNFG1.1.ER.200105T1815Z.200105T2145Z.200106T0308Z.NO/
741 PM EST Sun Jan 5 2020

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Oconee River near Penfield.
* Until late tonight.
* At 7PM Sunday the stage was 13.1 feet...and slowly falling.
* Minor flooding is occurring.
* Flood stage is 13 feet.
* The river will continue to fall to below flood stage by tonight.
* At 13 feet...Flood Stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the Georgia 
  Highway 15 bridge. The right bank begins to overflow into 
  agricultural land and pastures with a foot or two of water.

  

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
731 
WGUS82 KFFC 060417
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1117 PM EST Sun Jan 5 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties

 
GAC059-133-219-060447-
/O.CAN.KFFC.FL.W.0011.000000T0000Z-200106T0908Z/
/PNFG1.1.ER.200105T1815Z.200105T2145Z.200106T0320Z.NO/
1117 PM EST Sun Jan 5 2020

The Flood Warning is cancelled for
  The Oconee River near Penfield.
* This takes effect immediately.
* At 11 PM Sunday the stage was 12.9 feet...and falling.
* Flood stage is 13 feet.
* The river will continue to fall.
* At 11 feet...Bankfull conditions occur upstream and downstream 
  from the gage on the Georgia Highway 15 bridge. Some low lying areas 
  on the right bank just begin to overflow.
  

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 5, 6:20 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 5, 6:20 AM EST, 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
620 AM EST Sun Jan 5 2020

...12Z Aviation Forecast Discussion...

.SHORT TERM /Today through Monday/...

Dry and seasonably cool today and tonight as shallow northwest flow
establishes itself behind the exiting system. Relatively flat
progressive pattern continues with upper flow transitioning to west
and even slightly southwesterly by Monday facilitating a quick
moderation of temperatures back to above normal. Winds may be a
little gusty early today across parts of the area but diminish
through the day.

20

.LONG TERM /Monday Night through Saturday/...

A weak shortwave and surface cold front will quickly traverse the
area at the onset of the long-term forecast period Tuesday. With
little in the way of moisture return ahead of this system, only
light rain showers are expected across primarily north Georgia.
Showers will come to an end by Tuesday afternoon/evening as the
system exits eastward with total QPF expected to be under a quarter
inch.

A quiet respite will begin Wednesday as surface high pressure
settles into the Southeast and zonal flow prevails aloft. While dry
conditions should last into the day Thursday, quick changes will be
underway as the flow aloft transitions to southwest flow in response
to a digging trough over the Rockies. Meanwhile, as the surface high
transitions off the Atlantic coast, surface flow will become
southeasterly with moisture quickly increasing across the area.

The couple of dry days will therefore come to a quick end with
shower chances beginning to increase by Thursday night into Friday
morning. The trough will dig further into the Southern Rockies by
Friday as a shortwave rounds its base which will serve to further
increase southwest flow across our region. Rainfall coverage is thus
expected to increase on Friday as perturbations work through the
southwest upper flow. While timing discrepancies remain, a wet
pattern will persist at least into next weekend. By Saturday, the
threat for heavy rainfall and thunderstorms is likely to increase
as a surface low develops to our west. Severe potential will need
to be monitored by this time frame as well.

Temperatures will run above normal through the period with well
above normal temperatures by the end of the week into the weekend.

RW

&&

.AVIATION...
12Z Update...

VFR conditions will prevail through this forecast period at the TAF
sites. Area of MVFR ceilings in far north Georgia should diminish by
18Z. West to northwest winds 6-10kt will diminish gradually through
the period becoming west 5kt or less by 00Z.

//ATL Confidence...12Z Update...

High.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  36  60  42 /   0   0   0  20
Atlanta         52  36  59  45 /   0   0   0  20
Blairsville     48  31  55  37 /   0   0   0  50
Cartersville    52  33  59  42 /   0   0   0  30
Columbus        57  36  64  45 /   0   0   0  10
Gainesville     51  36  58  42 /   0   0   0  30
Macon           56  36  63  43 /   0   0   0   5
Rome            52  33  59  42 /   0   0   0  40
Peachtree City  54  35  61  44 /   0   0   0  20
Vidalia         57  37  64  43 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....RW
AVIATION...20
Hazardous weather outlook, Jan 5, 3:29 AM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
329 AM EST Sun Jan 5 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-060830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
329 AM EST Sun Jan 5 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated thunderstorms will be possible late Friday into Saturday.
The primary hazard from any thunderstorms will be occasional lightning
and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.